Facebook Pixel

Michelle King Robson: Night sweats and hot flashes—how my hormone imbalance led to night after night of drenched sheets

By Expert HERWriter
 
Rate This

One was a compounded testosterone cream that was just amazing and the other was an FDA-approved estrogen-based gel—once I began to use it on a regular basis the night sweats stopped, and the hot flashes went away.

That’s when it all began to make sense to me. My night sweats weren’t side effects—they were symptoms! Symptoms of a common and normal change in women’s hormonal levels, and something that should have been totally treatable all along.

One day, I received 3 emails from 3 different women who live in different parts of the country. All of them told me the same bad news— that the drug company Wyeth was trying to stop compounding hormonal medication. That was just the beginning as far as I was concerned. No one was going to take my compounded testosterone cream away from me. I decided right then to fight Wyeth and the Food and Drug Administration over this decision. In fact, the situation with Wyeth is one of the reasons I created this website—I want to try to protect women and help advocate for us and do whatever I can to get us the medications that actually help us.

During this time, I was asked to do my first radio show that would be syndicated to other stations all over the world. I sat on the floor of my home, surrounded by dozens of note cards, hoping I had prepared enough to do the interview.

Finally, the program started, and I found myself speaking with the young man who was hosting the show. Right off the bat he said to me “So, I understand that you have hot flashes and night sweats. What are you going to do, have every woman send their sweaty nighties to the FDA in retaliation, or maybe your empty prescription bottles?”

The heat I felt then wasn’t from a hot flash or night sweat—it was from the anger rising up in my throat. I felt humiliated and embarrassed by his flippant remark.

I managed to reply to him that no, we were certainly not going to mail anyone our sweat-soaked pajamas, and that in fact, my battle with Wyeth had nothing to do with nighties, sweaty or not.

Sadly, this young man is probably far from alone.

Add a Comment4 Comments

EmpowHER Guest
Anonymous

God, I thought I was going mad trying to figure out why at 43 my night sweats are getting worse. Like the article says I change at least 4 times a night and then eventually have a large towel under me and on top of me to soak up the sweat but then during the day I am very cold. I am also have a terrible time with a bad yeast infection which is so debilating, thrush in my nose, throat, vaginal and possibly anus due to the itch. I have been treated with sporonox on a regular basis and cantesen which only give me relief for a couple of weeks and then it starts all over again. My husband is convinced that when I got my tonsils removed at 39 and with all the heavy duty antibiotics is messed up my immune system thus constanct yeast infections. I am constantly exhausted with no energy and on a yo-yo diet of trying to watch what I eat or drink. I rarely have alcohol (possibly 6 drinks a year) as it triggers a very bad attack two weeks later. Again I went back to my doctor early March and had another batch of blood tests which revealed that there is nothing wrong with me. I got him to test for hormonal levels, diabetes (as my mother has the condition), thryroid gland activity, kidney function and white blood cell count (to show any infection), all normal. There has to be something wrong as I feel miserable with the night sweats, yeast infection, tummy bloating, fatigue, irritability and the bleeding vaginal lesions, intermittent stabbing pains in my bottom, lower back, swollen abdomen and constant pressure on the bladder. So am I going mad or is there hope out there. Starting my starvation diet tomorrow to clear out my system again so I might some relief for a few weeks before it starts all over again unless somebody has any tips ???

April 29, 2010 - 2:04pm
EmpowHER Guest
Anonymous

i really need help i have tried anti depressants for sleeping, estrogen pills, black cohosh and estroven pm everything i take make my hot flashes more intense. i am now taking benadryl to sleep. i change my clothes a couple times a night, last night was really it. i tried the black cohosh made my heart race and had twice as many hot flashes from the night before. i even had to blow dry my hair. i have never been depressed but today i am i can't take it anymore. no one has answers for me to why when i take something the flashes become worse. HELP!

October 14, 2009 - 12:54pm
EmpowHER Guest
Anonymous

I also had a hysterectomy. I was perimenopausal but had minimal signs/symptoms. Within a few days of the hysterectomy (due to severe hemorrhaging secondary to a very large fibroid) and bilateral ovary removal (one enlarged cystic ovary and the other was "abnormal in appearance but functional"), I was started on an estrogen patch. All was well for about 10 days...then I developed a pulmonary embolism and that was the end of the estrogen replacement therapy. Instant menopause with serious hot flashes, night sweats/chills, and insomnia. Will be on coumadin for 3 more months for the blood thinning/clot treatment. Most meds interact with coumadin, so finding therapy for relief of symptoms is difficult. I will be on coumadin therapy for at least 3 more months, so need to be careful with medications and herbal/natural supplements. Any suggestions?

April 3, 2009 - 8:06pm
(reply to Anonymous)

Have you heard of Lorna Vanderhaeghe? Go to her web site, will give her email address you can email her with all symptoms and meds that you are on. She will answer takes time, im on her natural supplements for hotflashes swear they work,

September 20, 2009 - 3:55pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Menopause

Get Email Updates

Menopause Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!